Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 20, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Aug 10, 2021, 8:38 PM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 8:38 PM MST (03:38 UTC)
- Expired
- Aug 10, 2021, 9:30 PM MST
- In force
- 52 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 131 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3091 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WWUS55 KPSR 110338
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
838 PM MST Tue Aug 10 2021
AZC012-027-CAC025-065-110430-
/O.NEW.KPSR.DS.W.0020.210811T0338Z-210811T0430Z/
La Paz AZ-Yuma AZ-Imperial CA-Riverside CA-
838 PM MST Tue Aug 10 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Southwestern La Paz County in west central Arizona...
West central Yuma County in southwestern Arizona...
Imperial County in southeastern California...
Riverside County in southern California...
* Until 930 PM MST/930 PM PDT/.
* At 836 PM MST/836 PM PDT/, a wall of dust was along a line
extending from near Yuma Proving Ground to 27 miles southwest of
Palo Verde to 10 miles south of Desert Center to 7 miles northeast
of Eagle Mtn, moving southwest at 35 mph.
HAZARD...Less than a quarter mile visibility with strong wind of
40 to 50 mph.
SOURCE...Public.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
CA Interstate 10 between mile markers 74 and 109.
AZ Interstate 8 between mile markers 1 and 15.
CA Interstate 8 between mile markers 83 and 96.
Locations impacted include...
Yuma, Brawley, Chiriaco Summit, Martinez Lake, Desert Center,
Fortuna Foothills, Westmorland, Salton Sea Beach, Araby and Eagle
Mtn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, park, turn off your lights and
keep your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3359 11533 3325 11506 3305 11423 3262 11440
3272 11472 3297 11580 3331 11608 3342 11608
3343 11603 3350 11608 3352 11605 3352 11595
3373 11594 3374 11600 3383 11610 3403 11534
TIME...MOT...LOC 0336Z 065DEG 29KT 3305 11439 3323 11514 3357 11541
3395 11542
$$
AJWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 10, 4:25 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 10, 4:25 PM MST, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 425 PM MST Tue Aug 10 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Upper level disturbances will produce favorable conditions for showers and isolated thunderstorms across the region the next few days. A line of strong to severe storms may move through parts of southeast California and southwest Arizona from the north this evening, with strong winds blowing dust, and flash flooding the primary threats. Rain chances decrease towards the end of the workweek but increase again for this weekend. Persistent humid conditions and periods of cloudy skies will help keep afternoon temperatures near or slightly below normal most days. && .DISCUSSION... After a cloudy and rainy morning in south-central AZ, skies have cleared up with an upper low drifting northeast away from the area. Scattered cumulus are seen across the area, even some flat CU in Phoenix, but the PBL is cooler and more stable in the wake of the upper low. Convection has flared up outside these areas, like western AZ and southern Maricopa county. 12Z HREF members are in good agreement that the areas in the wake of the upper low will remain inhibited and quiet through this evening. Of primary concern going through the rest of the day and this evening is HREF supports a multi-cellular cluster of storms coming together (already occurring) in parts of Yavapai, Mohave, and southeast San Bernadino counties this afternoon before tracking southeast into the local CWA, including La Paz and eastern Riverside counties this evening around 5-7 PM. Mesoanalysis shows high MUCAPE around 2000-2500 J/kg just south of the Grand Canyon where strong to severe storms have already developed. Deep layer shear magnitudes are relatively low and steering flow is very light, resulting in erratic storm motions and already a lot of cell mergers. Anvil level winds are pushing off to the northeast, so this does favor new cell development toward the west to south. Concerns will be strong to severe winds and blowing dust as the storm cluster moves downhill into the local CWA. HREF is showing a 50-60% chance for outflow winds in excess of 35 mph, 10% chance in excess of 58 mph, and max possible winds around 60-70 mph. Given the elevated moisture, PWATs near 2", high rain rates around 1-2"/hr and localized flash flooding will be common with any storms, especially with any cell mergers of cells lingering over the same areas. Outflow winds and isolated storms may progress through most of southeast CA and southwest AZ through this evening before dissipating later tonight. Better chances for showers and storms in south-central AZ return Wednesday morning as NBM PoPs climb to 30-50% between 2 AM and 9 AM MST. However, coverage may to be more limited without an upper low overhead. Storm chances should then shift to the typical high terrain spots Wednesday afternoon/evening. Model guidance does show the weak upper low sticking close by the next couple of days and possibly even swinging back down over south-central AZ late Wednesday into Thursday. It is difficult to say what role this low will play besides the slow steering flow. With slow storm motions and elevated moisture sticking around, localized flash flooding will remain a concern over the next few days. .PREVIOUS DISCUSSION... WPC Cluster and ensemble guidance give confidence that the H5 ridge will recenter over the Southwest later this week while keeping signals for showers/storms most days. Chances generally fall somewhere in the 10-40% range most days and favor the higher terrain north and east of Phoenix. However, not every place will see rain every day, as illustrated by the shared bimodal distribution of 24 hour QPF guidance in both the GEFS and ECMWF Ens, with the first peak ending within a day or so before peaking again sometime this weekend/early next week. Upper level disturbances embedded in the general circulation of the ridge could enhance convection as it settles over the region. Otherwise, temperatures are forecast to remain 2-5 degrees below seasonal normals across south-central Arizona while afternoon highs reach 105-110 degrees along the Colorado River and southeastern California. && .AVIATION...Updated at 2325Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: At present southeasterly winds are occurring across all TAF sites with multiple layers of FEW-SCT coverage. A cluster of thunderstorms will likely stay mostly west of the metro area this evening, but may reverse the wind direction to northwest, at least for a few hours. The timing of this should be around 1Z for KDVT and KSDL, and closer to 2Z for KPHX. The most likely terminal to see any chance of showers is KDVT, but for now this looks to be a 10% chance or less. Southeasterly winds will resume at all TAF sites overnight. At this time, it appears that showers may return to the area Tuesday morning. A PROB30 group for showers was included from 13 to 16Z. If these showers develop, CIGS could lower to about 6k feet, but will otherwise remain above 10k. Westerly winds will resume by Tuesday afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: In the short term, south to southeast winds will continue for the next couple of hours with FEW-SCT coverage mostly above 10k feet. A line of thunderstorms is anticipated to impact KBLH from about 2-4Z. Wind gusts will likely exceed 30 kts, and may be as high as 40-45 kts with a northeasterly wind component. Dust with visibility reductions, brief heavy rain, and lightning are also anticipated. After this, winds will shift back to southerly with no additional concerns. For KIPL confidence is somewhat lower, but as of now this line is expected to impact the area around 5-7Z, although it may be weakening by that time. Wind gusts of 25-30 kts are possible along with dust, brief heavy rain, and lightning. As at KBLH, winds will return to southerly after the storm with no additional concerns. && .FIRE WEATHER... Thursday through Monday: No significant changes to the outlook...Highs over S-cent AZ will settle a few degrees below normal and near normal in western areas. Storm chances may wane Thu/Fri but are expected to increase again this weekend. RH values also remain elevated with periodic influxes of moisture and below normal temperatures in most places. Min RH will remain above 20-30% in all areas except for the drier parts of SE CA where they will fall into the upper teens possibly on Thu and Fri. Overnight recoveries will rise to 50+ percent for most areas. Apart from thunderstorms expect mostly light winds favoring normal diurnal patterns through the period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...AD AVIATION...Hodges FIRE WEATHER...AD/Sawtelle
In the hours before
Special weather statement, Aug 10, 4:43 PM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
443 PM MST Tue Aug 10 2021
AZZ533-534-537-538-541-542-110045-
Aguila Valley AZ-Cave Creek/New River AZ-Tonopah Desert AZ-
Deer Valley AZ-Central La Paz AZ-Northwest Valley AZ-
443 PM MST Tue Aug 10 2021
...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 545 PM MST...
At 438 PM MST, Doppler radar was tracking strong thunderstorms over
southern and western portions of Yavapai County moving south and
southwestward. The storms will begin entering northwest Maricopa and
far northeast La Paz Counties by 445pm and continue moving through
for at least 545pm.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Boaters on Lake Pleasant should seek
safe harbor immediately.
Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City, Alamo Lake State Park,
Aguila, Lake Pleasant, Morristown and Vistancia.
This includes the following highways...
US Highway 60 between mile markers 83 and 136.
AZ Route 74 between mile markers 1 and 23.
AZ Route 303 between mile markers 126 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3407 11333 3402 11331 3400 11322 3400 11273
3389 11231 3391 11224 3399 11219 3399 11216
3372 11228 3368 11266 3386 11310 3423 11361
3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 2338Z 003DEG 13KT 3396 11238 3395 11265 3408 11282
3414 11308 3447 11354
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Aug 10, 4:44 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST Tue Aug 10 2021
AZZ533-534-537-538-541-542-110045-
Aguila Valley AZ-Cave Creek/New River AZ-Tonopah Desert AZ-
Deer Valley AZ-Central La Paz AZ-Northwest Valley AZ-
444 PM MST Tue Aug 10 2021
...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 545 PM MST...
At 438 PM MST, Doppler radar was tracking strong thunderstorms over
southern and western portions of Yavapai County moving south and
southwestward. The storms will begin entering northwest Maricopa and
far northeast La Paz Counties by 445pm and continue moving through
the area until at least 545pm.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Boaters on Lake Pleasant should seek
safe harbor immediately.
Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City, Alamo Lake State Park,
Aguila, Lake Pleasant, Morristown and Vistancia.
This includes the following highways...
US Highway 60 between mile markers 83 and 136.
AZ Route 74 between mile markers 1 and 23.
AZ Route 303 between mile markers 126 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3407 11333 3402 11331 3400 11322 3400 11273
3389 11231 3391 11224 3399 11219 3399 11216
3372 11228 3368 11266 3386 11310 3423 11361
3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 2338Z 003DEG 13KT 3396 11238 3395 11265 3408 11282
3414 11308 3447 11354
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Aug 10, 5:35 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
535 PM MST Tue Aug 10 2021
AZZ533-534-110115-
Aguila Valley AZ-Central La Paz AZ-
535 PM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern La Paz
and Maricopa Counties through 615 PM MST...
At 534 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Wenden, or 19 miles south of Alamo Lake, moving
southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alamo Lake State Park, Wenden and Salome.
This includes US Highway 60 between mile markers 59 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Alamo Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3401 11333 3400 11325 3373 11346 3391 11381
3424 11376 3421 11367 3423 11361 3431 11353
3429 11336 3432 11334
TIME...MOT...LOC 0034Z 026DEG 11KT 3398 11357
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
AJSpecial weather statement, Aug 10, 5:55 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
555 PM MST Tue Aug 10 2021
AZZ530-533-110145-
Parker Valley AZ-Central La Paz AZ-
555 PM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of north central La Paz
and San Bernardino Counties through 645 PM MST...
At 554 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Alamo Lake, moving southwest at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Very hazardous driving conditions due to
sudden very strong wind gusts.
Locations impacted include...
Parker, Bouse and Buckskin Mountain Park.
This includes the following highways...
AZ Route 72 between mile markers 16 and 32.
AZ Route 95 between mile markers 140 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3425 11401 3426 11386 3423 11384 3424 11376
3391 11381 3386 11403 3414 11433 3417 11429
3417 11425 3426 11415 3431 11413
TIME...MOT...LOC 0054Z 043DEG 26KT 3421 11383
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AJLocal storm report, Aug 10, 7:54 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
754 PM MST TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM DUST STORM 4 W BLYTHE 33.61N 114.66W
08/10/2021 RIVERSIDE CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1/4 MILE VISIBILITY
DUE TO DUST.
&&
JTLocal storm report, Aug 10, 8:11 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
811 PM MST TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM DUST STORM BLYTHE 33.60N 114.59W
08/10/2021 RIVERSIDE CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED ONGOING VISIBILITY
BELOW 1/4 MILES AND AN ESTIMATED WIND GUST
OF 40 MPH.
&&
JTThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 10, 5:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 10, 5:51 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 5:55 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Aug 10, 6:30 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 45 min |
| Aug 10, 6:36 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Aug 10, 7:15 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 60 min |
| Aug 10, 7:26 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa, Yuma | 49 min |
| Aug 10, 7:33 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Aug 10, 7:43 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal, Yuma | 62 min |
| Aug 10, 8:18 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 57 min |
| Aug 10, 9:08 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 6 hr |
| Aug 10, 9:12 PM MST | Flash Flood Warning | PSR | Maricopa, Yuma | 6 hr |
| Aug 10, 9:23 PM MST | Special Weather Statement | PSR | Yuma | 97 min |
| Aug 10, 9:42 PM MST | Dust Storm Warning | PSR | Yuma | 93 min |
| Aug 10, 10:35 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 6 hr |
| Aug 11, 12:01 AM MST | Flash Flood Warning | PSR | La Paz, Yuma | 5 hr |
| Aug 11, 2:00 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 11, 3:29 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 4:33 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 11, 6:06 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 6:11 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 11, 6:15 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Aug 11, 7:30 AM MST | Flash Flood Warning | PSR | Gila, Maricopa | 6 hr |
| Aug 11, 7:46 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 11, 8:12 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Aug 11, 9:13 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 1:01 PM MST | Special Weather Statement | PSR | Yuma | 59 min |
| Aug 11, 1:29 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 11, 1:43 PM MST | Areal Flood Warning | PSR | Gila | 4 hr |
| Aug 11, 1:49 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 11, 2:01 PM MST | Dust Storm Advisory | PSR | Yuma | 59 min |
| Aug 11, 2:17 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 43 min |
| Aug 11, 3:02 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Aug 11, 3:11 PM MST | Special Weather Statement | PSR | 64 min | |
| Aug 11, 3:29 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 11, 3:34 PM MST | Special Weather Statement | PSR | 56 min | |
| Aug 11, 3:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 3:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 14 min |
| Aug 11, 3:50 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 4:01 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 11, 4:33 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 4:44 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 61 min |
| Aug 11, 4:56 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 9:54 PM MST | Flash Flood Warning | PSR | Riverside | 86 min |
| Aug 10, 11:16 PM MST | Special Weather Statement | PSR | Imperial | 74 min |
Nearby
Dust Storm Warnings in Arizona, 2021Dust Storm Warnings in California, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.